6 Y.O. girl hallucinates after taking common flu medicine

SAN ANSELMO, CA - NOVEMBER 28: Boxes of Tamiflu are displayed at Jack's Pharmacy November 28, 2007 in San Anselmo, California. Drugmaker Roche accepted a recommendation from the U.S. Food and Drug Adminstration to have a stronger warning label on the flu medication after nearly 600 psychiatric cases have been reported by people using Tamiflu. (Photo Illustration by Justin Sullivan/Getty Images)

LEN, Texas (KXAN) — A 6-year-old girl in North Texas is recovering from nervous system problems after taking a flu medicine. Doctors say it’s a very rare side effect of Tamiflu.

The little girl, whose family wanted to remain anonymous, was diagnosed with the flu. She took the commonly-used medicine, but the family says she started hallucinating, running away from school and tried to hurt herself.

“The second story window was open, which is in her bedroom, and she used her desk to climb up onto it, and she was about to jump out the window when my wife came up and grabbed her,” the girl’s father said. They took her to the doctor, who said her symptoms are a side effect of Tamiflu that affects a very small number of people.

“It can happen,” said ER Dr. Glenn Hardesty. “Less than one percent is what’s listed in the data sheet. I’ve been in practice 20 years, and I haven’t seen that particular complication.”

The side effects are written in the fine print, and Hardesty said there’s always a chance of a side effect from any drug. Fortunately, for this little girl the effects are temporary. Her parents sent a letter to the Food and Drug Administration to let them know about their situation, and want to let other parents know how important it is to do their homework and weigh the risks.

“Know that side effects are there for a reason,” the girl’s father said. “They’re written down for a reason. I guess they can happen, and we got the short end of the stick.”